Jump to content

Giving Tylenol to patient with elevated alt/ast

Nurses   (862 Views 10 Comments)
by Imanurse123 Imanurse123 (New Member) New Member Nurse

111 Profile Views; 3 Posts

Hi guys,

i made my first med error yesterday and feel terrible. I work on a combined OB floor and had a patient who had elevated AST and ALT (75 and 52) . The doctor had Tylenol and Motrin ordered for pain control after her c-section, and so I gave both every 6 hours, not realizing that I shouldn’t be giving Tylenol!!! 

i let the MD know (I gave two doses, 6 hours apart) and they discontinued the order after that. 

Should I also alert my supervisors? The only person I alerted were the doctors and the day nurse coming on shift.

Share this post


Link to post
Share on other sites

Here.I.Stand has 16 years experience as a BSN, RN and specializes in SICU, trauma, neuro.

1 Follower; 4,893 Posts; 42,297 Profile Views

How elevated were they?  Did you ask the pharmacist about it?  Our pharmacist d/c’s the med and contacts the provider if it becomes contraindicated... or doesn’t verify it in the first place 

Edited by Here.I.Stand

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

3 Posts; 111 Profile Views

49 minutes ago, Here.I.Stand said:

How elevated were they?  Did you ask the pharmacist about it?  Our pharmacist d/c’s the med and contacts the provider if it becomes contraindicated... or doesn’t verify it in the first place 

AST was 75 and ALT was 52

the order has already been placed a couple days ago and she has been taking it. The elevated levels were a new finding that morning but the medication never got d/c’d 😞

Share this post


Link to post
Share on other sites

Serhilda is a ADN, RN and specializes in Cardiac telemetry.

203 Posts; 4,649 Profile Views

Not a big deal. I wouldn't report it as there's nothing report worthy that occurred. This was a learning experience so I'd just move on.

Share this post


Link to post
Share on other sites

MunoRN has 10 years experience as a RN and specializes in Critical Care.

6,202 Posts; 64,460 Profile Views

It's a common misconception that patients with elevated AST and / or ALT levels can't have Tylenol, there's actually no basis for that.  There are certain types of liver dysfunction and liver failure that should not receive any amount of Tylenol, but mildly elevated levels alone are not a contraindication.

Share this post


Link to post
Share on other sites

Jory has 10 years experience as a MSN, APRN, CNM.

1 Follower; 1,340 Posts; 11,910 Profile Views

On 7/12/2019 at 3:27 PM, Imanurse123 said:

Hi guys,

i made my first med error yesterday and feel terrible. I work on a combined OB floor and had a patient who had elevated AST and ALT (75 and 52) . The doctor had Tylenol and Motrin ordered for pain control after her c-section, and so I gave both every 6 hours, not realizing that I shouldn’t be giving Tylenol!!! 

i let the MD know (I gave two doses, 6 hours apart) and they discontinued the order after that. 

Should I also alert my supervisors? The only person I alerted were the doctors and the day nurse coming on shift.

That's not a medication error.  You gave the medication as ordered.  They may have discontinued the order later but those elevations are not clinically significant.  

 

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

21 Posts; 159 Profile Views

Not a med error. Could you have called the doc or pharmacy to get something else ordered? Yeah, but you gave the med as ordered, so nothing to report. 

Share this post


Link to post
Share on other sites

myoglobin has 11 years experience as a ASN, BSN, MSN and specializes in ICU, trauma, neuro.

504 Posts; 3,829 Profile Views

There is an important concept at work here "relative contraindication". That is to say the risks and benefits for that patient must be considered. As a nurse I would consider that the MD's primary responsibility (but as an RN would notify him/her of the findings if possible and definitely if the value popped as critical).  Now I might "advocate" for a better alternative for the patient (perhaps an opiate or NSAID if their kidneys were strong and they didn't have a great bleeding risk).  However, often patients have bad livers, bad kidneys, and are also bleeding risks, along with breathing issues and low BP but they still may require pain control and or sedation.  Everything is relative and must be considered in light of a complex cost to benefit analysis. Often you could have the top 10 doctors in the world in a room and get five different opinions on a patient, the only thing for certain is that they would probably say that the RN's opinion was "baseless" (even though many of their fellow MD's would also have opinions different from their own).  

Share this post


Link to post
Share on other sites

lilmiz has 10 years experience as a ASN, RN, EMT-P and specializes in Critical Care/ICU/PCU/Telemetry.

9 Posts; 339 Profile Views

No med error there you did exactly what was ordered and what should be the priority, treatment of the patient. It is awesome to hear critical thinking is still out there and budding, time and encouragement will allow you to grow. So even in ESLD where liver is completely scarred and full of nodules barely functional acetaminophen can be given in reduced doses 2g in 24hrs. Max acetaminophen dose for healthy adults is 4g in 24hrs or 2 extra strength tabs q 6hr. You did just fine, also look 👀 beyond the labs what happened to your patient in the last 24hrs she gave birth by cesarean section right; so bleeding and a drop in overall blood volume just occurred and what organ is responsible for oh things like clotting factors and production of RBC’s. That’s right so a small elevation or bell curve should be seen in labs related to primary condition or insult to body.

Share this post


Link to post
Share on other sites
×